Alert archive / Wisconsin / Red Flag Warnings in 2020
Red Flag Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this red flag warning at May 3, 2020, 4:27 AM CDT for 6 counties in Wisconsin. It took effect at May 3, 2020, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2020, 4:27 AM CDT (09:27 UTC)
- In effect from
- May 3, 2020, 11:00 AM CDT
- Expired
- May 3, 2020, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS La Crosse, WI
Counties Adams County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 52 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2757 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208 WWUS83 KARX 030927 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 427 AM CDT Sun May 3 2020 ...Critical Fire Weather Conditions Expected Today in Parts of Central and Western Wisconsin... .The combination of low relative humidities and gusty winds will lead to critical fire weather conditions this afternoon. Wind gusts will be from 25 to 40 mph and humidities could be as low as 20 percent. Fire behavior could be extreme in these conditions. Burning should be avoided. WIZ034-041>044-031900- /O.UPG.KARX.FW.A.0001.200503T1700Z-200503T2300Z/ /O.NEW.KARX.FW.W.0001.200503T1600Z-200504T0000Z/ Jackson-La Crosse-Monroe-Juneau-Adams- 427 AM CDT Sun May 3 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PARTS OF CENTRAL AND WESTERN WISCONSIN... The National Weather Service in La Crosse has issued a Red Flag Warning, which is in effect from 11 AM this morning to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...IN Wisconsin...Jackson...La Crosse...Monroe... Juneau...Adams. * TIMING...11 AM until 7 PM Today. * WIND...Northwest at 15 to 20 mph, gusting 30 to 40 mph. * HUMIDITY...As low as 20 percent. * TEMPERATURES...65 to 70. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WIZ033-031900- /O.NEW.KARX.FW.W.0001.200503T1600Z-200504T0000Z/ Trempealeau- 427 AM CDT Sun May 3 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PARTS OF CENTRAL AND WESTERN WISCONSIN... The National Weather Service in La Crosse has issued a Red Flag Warning, which is in effect from 11 AM this morning to 7 PM CDT this evening. * AFFECTED AREA...IN Wisconsin...Trempealeau. * TIMING...11 AM until 7 PM Today. * WIND...Northwest increasing to 15 to 20, gusting as high as 35 mph this afternoon. * HUMIDITY...As low as 20 to 25 percent. * TEMPERATURES...65 to 70. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Shea/Lee
2 follow-up statements
906 WWUS83 KARX 031605 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 1105 AM CDT Sun May 3 2020 ...Critical Fire Weather Conditions Today for Parts of Central and Western Wisconsin... .The combination of low relative humidity and gusty winds will lead to critical fire weather conditions this afternoon. Wind gusts will be from 25 to 40 mph and humidity values will fall to 18 to 22 percent. Fire behavior could be extreme in these conditions. Burning should be avoided. WIZ033-034-041>044-040000- /O.CON.KARX.FW.W.0001.000000T0000Z-200504T0000Z/ Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 1105 AM CDT Sun May 3 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PARTS OF CENTRAL AND WESTERN WISCONSIN... * AFFECTED AREA...IN Wisconsin...Jackson...La Crosse...Monroe... Juneau...Adams. * TIMING...Through 7 PM Today. * WIND...Northwest at 15 to 20 mph, gusting 30 to 40 mph. * HUMIDITY...As low as 18 percent. * TEMPERATURES...65 to 70. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
266 WWUS83 KARX 032358 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 658 PM CDT Sun May 3 2020 ...Critical Fire Weather Conditions Improving This Evening... .Winds will be on the decrease after sundown while relative humidities also start to climb. The critical fire weather conditions will be improving, and the red flag warning will be allowed to expire as a result. Burning is still not recommended through the evening hours. WIZ033-034-041>044-040100- /O.EXP.KARX.FW.W.0001.000000T0000Z-200504T0000Z/ Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 658 PM CDT Sun May 3 2020 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR CENTRAL AND WESTERN WISCONSIN... Wind speeds will quickly drop off after sundown while humidities will also be on the rise. The critical fire weather conditions will be improving as a result. Burning is still not recommended through the evening hours. $$ Rieck
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at May 2, 10:10 PM CDT, 6 hours 17 minutes earlier.
Area forecast discussion, May 2, 10:10 PM CDT, 6 hours 17 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1010 PM CDT Sat May 2 2020 .SHORT TERM...(This evening through Sunday) Issued at 230 PM CDT Sat May 2 2020 Fire weather is the main concern through Sunday. Very pleasant conditions were found across the region to start the weekend with temps in the 70s for many areas. Skies have been partly to mostly cloudy at times across southern MN and northern IA into southern WI as mid/high clouds have streamed eastward. Based on high res guidance and radar/surface obs, a few high-based showers could clip far southern areas of northeast IA/southwest WI through late afternoon with a band of 700 mb frontogenesis. Skies will clear for tonight with cooler lows in the 40s, even some 30s in central WI. On Sunday, a shortwave trough diving across the northern Great Lakes will drag a cold front south across the area. The trend has been a bit quicker with the front and stronger cold advection. So while low 70s are still possible over parts of southwest WI and northeast IA, north-central WI may remain in the 50s, and temps may be slow to climb during the afternoon. From a sensible weather perspective, gusty northwest winds will accompany the front with deep mixing/cold advection and an enhanced pressure gradient, but otherwise mostly sunny skies are expected. With a very dry airmass advecting into the area, fire weather will be the main concern, which is discussed more below. .LONG TERM...(Sunday night through Saturday) Issued at 230 PM CDT Sat May 2 2020 Enjoying this amazing spring time weather? Soak it all in, as much of the coming week looks to feature the complete opposite as below normal temperatures make a return to the area (sorry...just the messenger here). The culprit in this case is quite the blocky flow regime, featuring strong closed low pressure meandering over the Gulf of Alaska while heights build through much of western Canada into interior Alaska, forcing a downstream troughing response through the Upper Midwest/Great Lakes into the northeast CONUS. Unfortunately for the warm weather fans, that pattern looks quite stable for at least the next 7-10 days, suggesting we are in for an extended stretch of cooler than normal weather may well feature a few risks for frost for parts of the are. As for the specifics, Sunday's cold front will be well clear of the area by Sunday evening, with high pressure nosing into the region Sunday night. The combination of clearing skies, drier air, light winds is a prime setup for the first of several chilly nights, with little doubt many spots will dip into the 30s to near 40 while some spots (eyes on you cranberry country) likely dive into the mid or upper 20s. Looking beyond, still watching the later Monday into Tuesday time frame for a stronger shortwave (or series of waves) to traverse the area. Varying degrees of forcing/moisture are advertised among the guidance with this feature, with overall confidence in rainfall coverage/amounts not the highest at this time. What is much higher confidence, however, is the development of broad upper troughing from midweek onward into next weekend, becoming reinforced by the passage of various shortwaves from time to time. With that pattern in place, look for daily temperatures running below normal, particularly by late week and the weekend with hints of more robust thermal troughing digging through the region. Additionally, Wednesday night may present a fairly widespread frost risk with hints of low level ridging building through the area, with a few additional chances for temps pushing the 30-35F range into the weekend. With that said, given the time of year and the variable pattern with several harder-to-forecast shortwaves traversing the mean upper trough, clouds and/or precipitation will play a large role in exactly how cold temperatures get each night. Still, based on anomalies, 850mb temperatures look to dip into the lowest 2.5 percentile for early May by late week and next weekend, so certainly something to watch closely with the recent uptick in the growing season. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1010 PM CDT Sat May 2 2020 Cigs: mostly SKC conditions through Sunday. VFR Cigs look to return later Mon afternoon, with MVFR cigs then becoming more likely overnight Mon into Tue as an upper level shortwave trough approaches from the northern plains. WX/vsby: no impacts expected. Next chance for some showers will come with the shortwave trough Mon night-Tue. Impacts could be minimal. Winds: winds will pick back up Sunday morning, holding northwest. && .FIRE WEATHER... Issued at 230 PM CDT Sat May 2 2020 Near critical to critical fire weather conditions are expected through Sunday. Through late this afternoon, temperatures in the 60s and 70s and RH falling to 20-30 percent is expected with occasional wind gusts to 25 to 30 mph. On Sunday, a cold front shifts winds from light westerly to northwesterly, gusting up to 30 mph through the afternoon. Despite nearly full sun, cooler temps are expected (50s from north central WI to near 70 in southwest WI). However, a very dry airmass and mixing to 800 to 850 mb will allow RH to drop to 20 to 30 percent over the area. Any fires may spread quickly in this environment. Coordinated to issue a Fire Weather Watch for Sunday afternoon for portions of west-central into central WI. Cooler weather is expected by Monday with increasing rain chances early next week. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...Fire Weather Watch Sunday afternoon for WIZ034-041>044. MN...None. IA...None. && SHORT TERM...JM LONG TERM...Lawrence AVIATION...Rieck FIRE WEATHER...JM
Hazardous weather outlook, May 2, 2:30 PM CDT, 13 hours 57 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 230 PM CDT Sat May 2 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032- 033-053>055-061-031930- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Vernon-Crawford-Richland-Grant- 230 PM CDT Sat May 2 2020 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Low humidity and gusty winds will result in elevated fire weather conditions through late this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Low humidity and gusty winds will result in elevated fire weather conditions again Sunday. There is a chance for thunderstorms on Tuesday. Severe weather is not anticipated at this time. Frost is possible on Sunday night with several unseasonably cool nights also possible for mid to late next week. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ034-041>044-031930- Jackson-La Crosse-Monroe-Juneau-Adams- 230 PM CDT Sat May 2 2020 This Hazardous Weather Outlook is for portions of central Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Low humidity and gusty winds will result in elevated fire weather conditions through late this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Fire Weather Watch is in effect for Sunday afternoon. Low humidity and gusty winds may result in critical fire weather conditions, with rapid spread of any fires. There is a chance for thunderstorms on Tuesday. Severe weather is not anticipated at this time. Frost is possible on Sunday night with several unseasonably cool nights also possible for mid to late next week. .SPOTTER INFORMATION STATEMENT... .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
Nearby
Red Flag Warnings in Wisconsin, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.